Michigan, 2012

Damaging Winds in Michigan, June 16, 2012

June 16, 2012 · NWS GRR · 4 events in 4 counties and zones

Strong to marginally severe thunderstorms caused scattered wind damage during the late afternoon and early evening hours of June 16th. A few trees and branches were blown down across portions of Allegan, Kent, Ottawa and Montcalm counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Strong to marginally severe thunderstorms caused scattered wind damage during the late afternoon and early evening hours of June 16th. A few trees and branches were blown down across portions of Allegan, Kent, Ottawa and Montcalm counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT SAT JUN 16 2012

.SYNOPSIS...
ISSUED AT 3 PM EDT SAT JUN 16 2012

A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT WITH
SHOWERS ENDING SUNDAY. IT WILL BE COOLER ON SUNDAY BEHIND THE FRONT
BUT MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY NEXT WEEK AS
THE FRONT LIFTS BACK NORTH.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 345 PM EDT SAT JUN 16 2012

SEVERE WEATHER THREAT IS THE FORECAST ISSUE IN THE NEAR TERM. WITH
SFC HEATING TODAY YIELDING CAPES BETWEEN 1000 AND 1500 INTO THIS
EVENING. A COUPLE MESO LOWS MOVING WEST OF LOWER MICHIGAN WILL
LOCALLY ENHANCE SFC CONVERGENCE EARLY THIS EVENING AND AGAIN LATE
TONIGHT LEADING TO SEPARATE BOUTS OF CONVECTION. THE FIRST BATCH
THIS EVENING WILL HAVE MORE SFC BASED INSTABILITY AND LOW LEVEL
CONVERGENCE TO WORK WITH...BUT LESS DEEP LAYER SHEAR. SO FAR NONE OF
THE CONVECTION HAS APPROACHED SEVERE LEVELS BUT CONVECTIVE TRENDS
WILL HAVE TO BE MONITORED INTO THIS EVENING.

AFTER A BIT OF A LULL...EXPECT ANOTHER BATCH OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE SFC COLD FRONT LATE TONIGHT.
WENT WITH LIKELY POPS AS COVERAGE OF SHOWERS SHOULD BE FILLING IN
OVERNIGHT WITH SFC CONVERGENCE AND MOISTURE POOLING AHEAD OF THE
FRONT. DEEP LAYER SHEAR IS ABOUT 35 KNOTS AND WITH UNIDIRECTIONAL
SHEAR...EXPECT MODE WILL BE BOWING LINE SEGMENTS.

THE FRONT PUSHES EAST SUNDAY WITH DRYING FROM WEST TO EAST BUT WARM
ADVECTION IS ALREADY UNDERWAY FOR MONDAY AS FRONT BEGINS TO LIFT
BACK NORTH. WENT WITH SLIGHT CHANCE AND CHANCE POPS AS A FEW
ELEVATED THUNDERSTORMS LOOK POSSIBLE BASED ON WAA PATTERN WITH MID
LEVEL INSTABILITY AND SOME MOISTURE RETURNING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 345 PM EDT SAT JUN 16 2012

FORECAST ISSUE IN THE EXTENDED IS THE POTENTIAL FOR CONVECTION ALONG
THE WARM FRONT MONDAY AND ALONG A COLD FRONT THURSDAY. IN BETWEEN
THOSE EVENTS LOOKS LIKE UPPER RIDGING WILL SUPPRESS CONVECTION AND
BRING VERY WARM WEATHER TUESDAY AND WEDNESDAY. TREND IS FOR A
STRONGER COOL DOWN FOR THE END OF THE WEEK AS THE UPPER RIDGE GETS
REPLACED BY BIG HEIGHT FALLS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 114 PM EDT SAT JUN 16 2012

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE WEST
AFTER 20Z. THERE COULD BE MVFR AND PATCHY IFR WITHIN THE HEAVY
RAIN. STORMS COULD LINGER UNTIL CLOSE TO 04Z...THEN A SLIGHT
LULL...THEN MORE STORMS SHOULD ARRIVE WITH A COLD FRONT AFTER 08Z.
HAVE NOT GONE WITH THAT MUCH DETAIL IN THE TAFS...INSTEAD HAVE
HIGHLIGHTED VCTS FOR MUCH OF THIS TIME FRAME.

THE STORMS SHOULD CLEAR OUT OF THE FROM WEST TO EAST AFTER
DAYBREAK SUNDAY...FINALLY EXITING AROUND LAN AND JXN BY ABOUT 15/16Z
SUN.

&&

.MARINE...
ISSUED AT 345 PM EDT SAT JUN 16 2012

WEST TO SOUTHWEST WINDS SHOULD KICK UP BEHIND THE COLD FRONT ON
SUNDAY TO NEAR 20 KNOTS BUT AT THIS POINT IT LOOKS MARGINAL ENOUGH
NOT TO PUT A SMALL CRAFT ADVISORY UP.

&&

.HYDROLOGY...
ISSUED AT 345 PM EDT SAT JUN 16 2012

SOME RAIN CAN BE EXPECTED TONIGHT WITH SOME HEAVY DOWNPOURS POSSIBLE
BUT RIVER FLOWS AND GROUND MOISTURE ARE LOW AND SHOULD BE ABLE TO
ABSORB WHAT FALLS WITHOUT SIGNIFICANT RISES TO ROVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...OSTUNO
AVIATION...JK
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Jun 16, 3:45 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT SAT JUN 16 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
445 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
TONIGHT. STORM MOVEMENT WILL BE EAST AT AROUND 25 MPH. SOME OF THE
STORMS COULD BECOME SEVERE THIS EVENING... ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 96. THE MAIN THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ON SUNDAY WILL BE MAINLY SOUTH AND EAST OF
GRAND RAPIDS. NO SEVERE WEATHER IS EXPECTED.

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT... THEN AGAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY... MAINLY ALONG
AND SOUTH OF INTERSTATE 96.

LMZ844>849-170745-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
445 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
STORM MOVEMENT WILL BE EAST AT AROUND 25 MPH. SOME OF THE
STORMS COULD BECOME SEVERE... ESPECIALLY SOUTH OF WHITEHALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT... THEN AGAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY... MAINLY SOUTH OF
WHITEHALL.

MEADE

In the hours before

Special weather statement, Jun 16, 3:23 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT SAT JUN 16 2012

MIZ056-064-071-162130-
ALLEGAN-OTTAWA-VAN BUREN-
423 PM EDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SAUGATUCK...MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PIER COVE BY 445 PM EDT...
  6 MILES NORTHWEST OF FENNVILLE BY 450 PM EDT...
  SAUGATUCK AND NEW RICHMOND BY 455 PM EDT...
  HOLLAND AND FILLMORE BY 510 PM EDT...
  PINE CREEK BY 515 PM EDT...
  NOORDELOOS AND NEW HOLLAND BY 520 PM EDT...
  BEAVERDAM AND BORCULO BY 525 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4249 8625 4258 8623 4264 8624 4270 8621
      4282 8622 4304 8603 4290 8578 4284 8579
      4240 8629
TIME...MOT...LOC 2023Z 216DEG 30KT 4245 8639

JK

The radar

The Grand Rapids radar (KGRR), 50 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
June 16, 3:55 PM EST
Where
Allegan County, 1.47 mi NNW of Graafschap
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.720, -86.110

A 59 mph measured wind gust was recorded at Holland Tulip City Airport and a few trees and a couple of trees were blown down. The tree damage occurred just south of Tulip City Airport and also just south southeast of Saugatuck.

Thunderstorm Wind, Ottawa

When
June 16, 4:09 PM EST to 4:20 PM EST
Where
Ottawa County, 1.67 mi ENE of Zeeland to 4.11 mi NE of Hudsonville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -86.000

A trained spotter near Zeeland estimated a peak wind gust of 65 mph and reported several six to twelve inch diameter trees were blown down. The public reported numerous tree branches blown down in Jenison and a 15 inch diameter branch down on a house.

Thunderstorm Wind, Kent

When
June 16, 4:30 PM EST to 4:40 PM EST
Where
Kent County, 1.22 mi NW of Eagle Mills to 1.66 mi ESE of Alpine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.980, -85.720

Trained spotters reported several trees were blown down in and near Grand Rapids. Power lines were also blown down in Kent City. A trained spotter measured a peak wind gust of 55 mph two miles northeast of Comstock Park.

Thunderstorm Wind, Montcalm

When
June 16, 4:57 PM EST
Where
Montcalm County, 0.85 mi SW of Trufant
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.310, -85.360

A couple of trees were blown down in Trufant as reported by a trained spotter in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377997, 377998, 377999, 378000.